Hypomania or Serotonin Syndrome
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Hypomania or Serotonin Syndrome


Dr Phelps
Please answer to my question in my email if you can't publish it. It's very important to me.  I was diagnosed with depression and I was prescribed Paxil 20mg.From the 3rd day on it I felt very euphoric, very sleepy (sometimes I couldn't get up from the bed) and all I wanted to do is lying on the bed. That kept going on all the time of the day for  10 days and then I stopped it and this symptoms disappeared. In your opinion what do you think was that: hypomania or serotonin syndrome?

Thank you.
 

Dear Spark -- 
As you seem to have figured out, it could be either.  I just checked to see how common serotonin syndrome is if one is just taking a single antidepressant like Paxil;
here's an article that might review the subject if you try to get the whole printout (e.g. your local hospital librarian, maybe); but suffice to say that there clearly are such cases, and they appear to be extremely rare.  

Meanwhile, I hear all the time about people who took Paxil (and less often even Prozac, which is generally thought to be more "activating") and felt "sleepy" on it.  One patient called it "my lost year".  These people did not report euphoria.  Was this some sort of subtle "serotonin syndrome"?  Or is this sleepiness just what we would otherwise call a "side effect"?  That is a distinction with rather little difference, probably.  

And then there's the "euphoria" you report, and as you've learned, yes, that does sound a bit more like antidepressant-induced hypomania, especially if as you look back on that episode you can say that the euphoria was clearly not normal for you compared to your usual experience.  In that case at minimum I'd have you take a Mood Disorders Questionnaire.  If that was "negative", and there was no other reason to worry about bipolar disorder (e.g. there is no huge history of bipolar disorder in your family), then you could probably try an antidepressant again in the future -- a different one, obviously.  That would be an issue for discussion with your doctor.  

Dr. Phelps


Published January, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?